Millions of Americans regularly take one or more nonsteroidal anti-inflammatory drugs, known as NSAIDs. Drugs in this class include over-the-counter analgesics (painkillers), such as aspirin and ibuprofen, as well as prescription medications, such as celecoxib (Celebrex), indomethacin (Indocin) and diclofenac (Cataflam).
NSAIDs are not as safe as people think. In 2004, an NSAID known as rofecoxib (Vioxx) was withdrawn from the market after it was found to increase the risk for heart attack and stroke. Other NSAIDs, including aspirin, have a high risk for side effects, including internal bleeding.
The occasional use of NSAIDs is unlikely to cause serious problems. The risks start to rise when people use these drugs too often or if people have certain risk factors. Main dangers…
Low-dose aspirin therapy (100 milligrams (mg] or less daily) has been shown to decrease the risk for heart attack and stroke in high-risk patients. Other NSAIDs, however, don't fare so well.
People who regularly take NSAIDs other than aspirin have an average increase in blood pressure of about five points. These drugs also can worsen congestive heart failure and increase risk for heart attack. The Cox-2 inhibitor Celebrex is believed to increase these risks more than other NSAIDs.
Self-defense: Avoid Celebrex if you have cardiovascular risk factors, such as hypertension or high cholesterol, or if you've previously had a heart attack. With other NSAIDs, I advise patients to check their blood pressure within a week or two after starting the drug. If blood pressure is going to rise, it usually does so during that time.
Also important: Don't exceed the dose recommended on the label. People who take high doses of ibuprofen or diclofenac, for example, are more likely to have cardiovascular "events" than those who take the amounts recommended on the label.
While it would be easy to assume that people who regularly take a non-aspirin NSAID may reduce cardiovascular risk by taking low-dose aspirin as well, studies have shown that this isn't the case and that this combination of medications is risky, especially for gastrointestinal (GI) complications.
About 21% of adults with asthma experience a worsening of symptoms when they take aspirin. In rare cases, aspirin can cause respiratory problems, such as difficulty breathing, in people without a history of asthma.
Warning: People who experience respiratory problems when they take aspirin usually have a high cross-reactivity to similar drugs-they'll experience similar symptoms when they take ibuprofen, indomethacin or other NSAIDs. The risk for aspirin-exacerbated asthma is highest in patients who also have nasal polyps and/or recurrent bouts of sinusitis.
Self-defense: In general, asthma patients should avoid aspirin and other NSAIDs, particularly if they also have polyps or sinusitis. These patients can safely substitute acetaminophen (Tylenol). Asthma patients who need additional pain relief should ask their doctors about such prescription non-NSAID drugs as gabapentin (Neurontin) and nortriptyline (Aventyl, Pamelor).
Up to 2% of patients who regularly take NSAIDs will have to stop taking them because of kidney problems.
Self-defense: Patients undergoing dialysis or those with kidney disease should not take NSAIDs-acetaminophen is a better choice.
I advise patients with diabetes or other risk factors for kidney disease to have a baseline creatinine test when they start NSAID therapy and then subsequent monitoring. Creatinine is a metabolic by-product that indicates how well the kidneys are working. Patients can keep using NSAIDs if their creatinine remains stable.
Important: Patients who have developed kidney disease as a consequence of liver disease should never take NSAIDs. They have a high risk for complications, including total kidney failure.
Some studies have shown that patients who take the painkillers sulindac (Clinoril) or diclofenac have an increase in liver enzymes circulating in the bloodstream. This increase is less likely to occur with other NSAIDs.
Self-defense: Stop taking NSAIDs if your doctor determines there's an increase in liver enzymes. The complications usually reverse when the drugs are discontinued.
Important: NSAID-related liver damage is rare. It usually occurs in patients who already have a liver disease, such as hepatitis C or cirrhosis. (Liver problems are rare with acetaminophen as well, but be sure not to take too much-follow directions on the label.)
Central Nervous System
Older adults who take NSAIDs will sometimes develop central nervous system problems. Aspirin, for example, can cause or worsen tinnitus (ringing or other sounds in the ears). Indomethacin has been linked to cognitive changes.
Self-defense: Follow the dosing instructions on the label. These disorders mainly occur when people take NSAIDs in excessive doses-and will resolve when the drugs are discontinued or are taken in a lower dose.
It's estimated that at least 10% to 20% of people who regularly take one or more NSAIDs experience GI irritation. Many eventually will develop ulcers in the stomach, duodenum (part of the small intestine) and/or esophagus.
What happens: The NSAIDs reduce levels of prostaglandins, substances that help maintain the protective linings of the digestive tract. These drugs also are acidic--they can irritate tissues and potentially cause internal bleeding.
An analysis of data from the 1990s showed that NSAID-related bleeding was responsible for 32,000 hospitalizations and 3,200 deaths annually. The risk for bleeding is especially high among people 75 years old or older.
Self-defense: Older adults, particularly those with ulcers, should avoid NSAIDs-so should anyone who also is taking an anticoagulant, such as warfarin. Patients with a high risk for NSAID-related bleeding can take acetaminophen. It rarely causes GI irritation.